Diana's Make up World



My story: acne part 3 – Roaccutane


WARNING:
The information below is about my own personal experience with Roaccuatane.
I am not a doctor, so please consult one, and other medical resources before deciding to take this medication or not.
I will try to include as much information as I can, this is what I know of the medication, but I’m by no means a specialist.
Also, my own personal recommendation is that you take this medication as a last resort only.
I cannot stress enough, how many risks you can take if you decide to take Roaccuatane, so please consider it carefully.

In case you haven’t read the previous posts, please read them:
Post 1
Post 2

In the last post, I have told you how after a long time of taking antibiotics to cure my acne, when I stopped them, everything got worse.
When I went to the Whittington Hospital, for my check up, again, I saw a different doctor, doctor number 3.

He said that my previous doctor didn’t diagnose me correctly as having rosacea, that I have acne type 4 and that the only thing that I can do now is take Roaccutane. He told me that I absolutely should not become pregnant while taking the medication, but didn’t explain too much about the side effects. On the other hand, he made sure I take a blood test before he gave me the prescription.

I already knew about the medication, and I knew that it can have serious side effects. I wasn’t sure if I should take it or not, even if the doctor prescribed it. For a week I kept thinking it over, did a lot of research, and in the end I concluded that as no other medication worked, I should try it.

If you are not familiar with Roaccutane, the NHS page is a good place to start. Also, I have found the acne.org website helpful, although, I did not rely on the information I found there.

To put it shortly from the research I did, I found out that:
Roaccutane is a vitamin A derivate. Apparently, it hasn’t been proven how exactly it cures acne, but he main action is that is stops the sebaceous glands. The acne bacteria thrives on the skin oils, so if there is no skin oil (I assume) there’s nowhere for it to live. (This is my own personal conclusion, not a medical opinion).
Roaccutane is one of the most effective medications against acne, but there is no guarantee that your acne will not come back. There are some case (about 5% of suffers according to my doctor) where the acne comes back but in a milder form. There are extreme cases, where patients have 2-3 rounds of medication and the acne is still not cured.

Just to give you an overview of how bad Roaccutane can be, mild but common side effects include:

  • very dry and fragile skin
  • dry eyes
  • dry lips
  • muscle/join pain

Rare side effects include:

  • thoughts of committing suicide, behavioural problems or worsening of behavioural problems

And very rare side effects include:

  • arthritis
  • blurred vision
  • bone problems
  • diabetes
  • photo-sensitivity

and many, many more scary side effects. The full NHS list is here.

Most importantly, the medication is known to cause severe birth defects, so if you are a woman while taking the medication, it’s forbidden to become pregnant. It is also recommended you wait 6 months up to a year after stopping the medication, before becoming pregnant.

In the UK the doctors cannot prescribe you more than 28 days of treatment at a time. After 28 days you go for a blood test and a check up (with a nurse). If the blood test is ok, and you haven’t experienced serious side effects, you get another 28 days. If you experience any serious side effect, you should stop taking the medication immediately and contact your doctor.

Another recommendation I have, is that you tell at least one close person (family/friend) about the treatment. The opinions are divided as to if Roaccuatane causes behavioral problems, but I think it’s safer if someone close to you monitors this.

And now, back to me! I have taken Roaccutane for 5 months as follows:
Month 1: 40 mg (half of the max dose I could take)
Month 2: 60 mg
Month 3: 70 mg
Month 4: 75 mg (max dose for me)
Month 5: 75 mg (max dose for me)

The first two weeks of treatment have been the worse for me. My skin was still full of break outs and it the same time it was becoming more fragile and drying out. My chin area was a scaly mess, it looked almost as if I had a beard! After moisturizing my skin carefully it gradually got better, and the break outs disappeared and my skin was clear.

After month 1 of treatment, my skin was completely clear, but in the same time very dry, tight and photo sensitive. I was also experiencing muscle pain. As I work in the office, after sitting down for a while when getting up my muscles were sore. Moreover, if I did something like walking for an hour, my muscles were sore for the remaining of the day.

Somewhere around month 4 of the treatment the muscle pain stopped, but all other side effects remained.
I was lucky enough not to experience any of the other side effects.

The most annoying side effect was the dry skin. On the other hand, having dry sensitive skin is difficult, it’s not even close to as difficult as to having acne. It seemed like a manageable trade-off to me.

After 4 months of treatment, I had a check up with the doctor, not the nurse. He was very pleased with the results and said I can stop taking the medication.
On my request, he agreed to one more month, to be on the safe side.
He was very worried about my photo sensitivity, he said it’s worse than it should normally be on Roaccutane. I’m going for another checkup in a month and will keep you posted!

It’s been 3 months since I stopped the treatment now. My main worry was that the acne will be back. Luckily, this did not happen!
My skin was dry to normal at first, and now it’s normal. In these 3 months I had 3 tiny break outs, and that’s it! There is no sign of oily skin, but the pores are back now! While on Roaccutane you have the smoothest skin possible, no open pores. Now they are showing again, also I have quite a few scars. All of this can be easily covered with foundation, so it’s not bothering me too much. I am even considering purchasing a tinted moisturiser, something I could never wear before!

The one thing that worries me is the skin redness and photo sensitivity. After stopping the treatment it seemed to improve, but now that the sun is out, it is showing up again. I make sure I use SPF every day, but there is nothing more I can do.

As this post is very long already, I’m going to do another one for what products I used while on treatment. Stay tuned!

Have you tried Roaccutane? How was your experience? Did you have bad side effects?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: